Alert archive / Ohio / Tornado Warnings in 2006

Tornado Warning 23, NWS Wilmington, OH

October 4, 2006Franklin County, Ohio

NWS Wilmington, OH issued this tornado warning at Oct 4, 2006, 6:37 PM EDT for Franklin County, Ohio. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 4, 2006, 6:37 PM EDT (22:37 UTC)
Expired
Oct 4, 2006, 7:00 PM EDT
In force
23 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Franklin County, OH

The radar

The Cincinnati radar (KILN), 95 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 6:56 PM EDTHAIL 1.75Columbus, OHAT PORT COLUMBUS INTERNATIONAL AIRPORT KCMH BY OBSERVER.
Oct 4, 6:59 PM EDTHAIL 1.75Columbus, OHGOLF BALL SIZE HAIL NEAR THE OHIO STATE UNIVERSITY CAMPUS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 4, 4:25 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2006-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2006-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
715 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KILN 042237
TORILN
OHC049-042300-
/O.NEW.KILN.TO.W.0023.061004T2237Z-061004T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
637 PM EDT WED OCT 4 2006

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* TORNADO WARNING FOR...
  FRANKLIN COUNTY IN CENTRAL OHIO

* UNTIL 700 PM EDT

* AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR HILLIARD...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  UPPER ARLINGTON...
  WORTHINGTON...
  COLUMBUS...
  MINERVA PARK...
  BEXLEY...
  GAHANNA...
  REYNOLDSBURG...
  GROVEPORT...

IN ADDITION...RIVERLEA...VALLEYVIEW...MARBLE CLIFF...GRANDVIEW
HEIGHTS...OBETZ...WHITEHALL...BRICE AND BLACKLICK ESTATES ARE NEAR
THE PATH OF THIS DANGEROUS THUNDERSTORM.

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. MOBILE HOMES
AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID
WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
WEDNESDAY EVENING FOR NORTHERN KENTUCKY AND SOUTHWESTERN OHIO. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM EDT
WEDNESDAY EVENING FOR SOUTHEASTERN INDIANA AND NORTHERN KENTUCKY AND
SOUTHWESTERN OHIO.

LAT...LON 4010 8314 3994 8322 3982 8282 4006 8276

$$
1 follow-up statement
000 
WWUS51 KILN 042245
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
643 PM EDT WED OCT 4 2006

OHC049-042300-
/O.CON.KILN.TO.W.0023.000000T0000Z-061004T2300Z/
FRANKLIN OH-
643 PM EDT WED OCT 4 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR FRANKLIN
COUNTY IN CENTRAL OHIO...

AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
DANGEROUS STORM WAS LOCATED NEAR GRANDVIEW HEIGHTS...MOVING EAST AT
25 MPH.

IN ADDITION...THIS STORM HAS A HISTORY OF PRODUCING VERY LARGE 
HAIL.  AT 640 PM...TRAINED STORM SPOTTERS REPORTED GOLF BALL SIZE 
HAIL ALONG I-270 ON THE NORTHWEST SIDE OF COLUMBUS.

LOCATIONS IMPACTED INCLUDE...
COLUMBUS...MINERVA PARK...BEXLEY...GAHANNA...REYNOLDSBURG...GROVEPORT
AND CANAL WINCHESTER.

IN ADDITION...OBETZ...WHITEHALL...BRICE AND BLACKLICK ESTATES ARE
NEAR THE PATH OF THIS STORM.

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. MOBILE HOMES
AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID
WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT.

LAT...LON 4010 8314 3994 8322 3982 8282 4006 8276

$$

HAWBLITZEL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Oct 4, 3:57 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Oct 4, 3:57 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
357 PM EDT WED OCT 4 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
POSITIVELY TILTED UPPER LEVEL TROF TO TRACK EAST/SE THROUGH THE
GREAT LAKES EARLY TONIGHT. SURFACE COLD FRONT FROM EXTREME NW
OHIO...NRN INDIANA INTO THE SRN PLAINS. THIS FRONT TO DROP SE
THRU THE REGION THIS EVENING. MODERATE INSTBY HAS DEVELOPED AHD
OF THIS FRONT WITH SBCAPES OF 1500-2000 K/KG. LAPS SOUNDINGS SHOW
A CAP WHICH HAS INHIBITED THE DEVELOPMENT OF WIDESPREAD DEEP
CONVECTION. AS THE FRONT NUDGES CLOSER EXPECT CAP TO BE ERODED AND
TSTMS TO DEVELOP. WITH DRY AIR IN THE MID LEVEL...DELTA THETA E
VALUES AROUND 25K WL EXIST THIS EVENING. THIS POINTS TO THE
POTENTIAL FOR DAMAGING WINDS. ALSO...WET BULB ZERO VALUES AROUND
9K FEET AGL INDICATE THE POTENTIAL FOR HAIL. BASED ON TRENDS AND
LATEST RADAR MOSAIC HAVE SLOWED DOWN THE ONSET OF PRECIP IN THE
FAR SOUTH.

IN THE WAKE OF THIS FRONT LOW LEVEL MOISTURE ADVECTS IN AND SHUD
KEEP THE AREA MOSTLY CLOUDY TNGT. IN LOW LEVEL NERLY CAA FLOW HAVE
HELD ONTO CLDS A LTL LONGER THURSDAY WITH CLEARING THU NIGHT.

IN NWRLY FLO ALOFT SURFACE HIGH PRESS OF CANADIAN ORIGIN TO BUILD
ACRS THE GREAT LAKES THURSDAY AND FRIDAY. MODEL SOLN/S HOLDING
ONTO SOME POST FRONT SHOWERS EARLY THU. FOR NOW HAVE KEPT THU
MRNG DRY BUT CONFIDENCE IS NOT OVERLY HIGH THAT THIS WL VERIFY.

TEMP WISE...PREFER LOWS A LTL WARMER THAN MAV GUID TNGT DUE TO
CLOUD COVER AND A LTL BLO DURG THE DAY THU DUE TO THESE CLDS.
WITH CLEARING EXPECTED THU NIGHT HAVE GONE SLIGHTLY BLO GUID.
CONTD THIS TREND GOING A LTL BLO GUID WITH FRIDAY/S HIGHS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
HIGH PRESSURE WILL EXTEND ACROSS THE REGION THROUGH THE WEEKEND. A
WEAK COLD FRONT WILL PASS ON MONDAY. FORCING AND MOISTURE LOOK
MINIMAL. HAVE ONLY KEPT SLIGHT CHANCE POPS FOR THE NORTHERN ZONES.
ANOTHER HIGH WILL MOVE ACROSS THE GREAT LAKES ON TUESDAY. THERE ARE
SOME DISCREPANCIES IN MODEL SOLUTIONS FOR WEDNESDAY. AT THIS POINT
IT APPEARS THAT A COLD FRONT WILL CROSS THE REGION BRINGING A CHANCE
OF SHOWERS. WITH UNCERTAINTY HAVE LIMITED THIS TO LOW CHANCE POPS.

&&

.AVIATION /18Z-18Z/...
HAVE ADJUSTED TAFS TO REFLECT SLOWER PROGRESSION OF THE COLD
FRONT. AT THIS TIME...THE FRONT SHOULD TRANSVERSE THE TERMINALS
NORTH TO SOUTH 01Z-05Z. MVFR VISIBILITIES AND CIGS ARE LIKELY WITH
THE STORMS.

LOOKING AT FCST SNDG PROFILES...OBS AND SAT...IT STILL APPEARS
THAT MVFR CIGS WILL SETTLE IN BEHIND THE FRONT. CIGS MAY BECOME
VFR AT THE NORTHERN TERMINALS LATE IN THE PERIOD. SW WINDS WILL
GUST NEAR 20 KTS AT TIMES...TURN NE BEHIND THE FRONT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Oct 4, 5:26 AM EDT, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
526 AM EDT WED OCT 4 2006

INZ050-058-059-066-073>075-OHZ026-034-035-042>046-051>056-060>062-
070>072-050930-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-HARDIN-
MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-
CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-
GREENE-BUTLER-WARREN-CLINTON-
526 AM EDT WED OCT 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL MOVE THROUGH THE OHIO VALLEY THIS
AFTERNOON AND EARLY EVENING. A LINE OF THUNDERSTORMS IS EXPECTED
TO DEVELOP ALONG THIS FRONT...AND WINDS WITH THE INITIAL LINE MAY
GUST TO 40 MPH. BEHIND THIS FRONT...THUNDERSTORM ACTIVTY WILL NOT
BE AS ORGANIZED...BUT GUSTY WINDS ARE STILL EXPECTED ALONG WITH
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.

INZ080-KYZ089>100-OHZ063>065-073-074-077>082-088-050930-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-FAYETTE OH-PICKAWAY-
FAIRFIELD-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-
PIKE-SCIOTO-
526 AM EDT WED OCT 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...
SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL MOVE THROUGH THE OHIO VALLEY LATE THIS
AFTERNOON...MORESO IN THE EVENING HOURS. A LINE OF THUNDERSTORMS IS
EXPECTED TO DEVELOP ALONG THIS FRONT...AND WINDS WITH THE INITIAL
LINE MAY GUST TO 40 MPH. ABUNDANT SUNSHINE THIS MORNING AND
AFTERNOON MAY CHARGE THE ATMOSPHERE...ALLOWING SOME STORMS TO
BECOME STRONG ENOUGH TO SUPPORT LARGE HAIL. BEHIND THE
FRONT...THUNDERSTORM ACTIVTY WILL NOT BE AS ORGANIZED...BUT GUSTY
WINDS ARE STILL EXPECTED ALONG WITH HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND EARLY
EVENING.

In the hours before

Local storm report, Oct 4, 4:17 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
417 PM EDT WED OCT 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             SPRINGFIELD             39.93N 83.80W
10/04/2006  E0.88 INCH       CLARK              OH   TRAINED SPOTTER

&&
Local storm report, Oct 4, 5:15 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
515 PM EDT WED OCT 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             COLUMBUS                39.99N 82.99W
10/04/2006  E0.75 INCH       FRANKLIN           OH   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED ON OHIO STATE UNIVERSITY CAMPUS

0503 PM     HAIL             GLADSTONE               39.74N 83.68W
10/04/2006  M0.88 INCH       GREENE             OH   LAW ENFORCEMENT

0503 PM     TSTM WND GST     GLADSTONE               39.74N 83.68W
10/04/2006  E70.00 MPH       GREENE             OH   LAW ENFORCEMENT

            ESTIMATED 70-80 MPH WIND GUST

&&

HAWBLITZEL
Local storm report, Oct 4, 5:56 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
556 PM EDT WED OCT 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND DMG     COLUMBUS                39.99N 82.99W
10/04/2006                   FRANKLIN           OH   TRAINED SPOTTER

            NUMEROUS TREES DOWN NEAR OHIO STATE UNIVERSITY CAMPUS

0539 PM     TSTM WND DMG     1 SE JEFFERSONVILLE     39.64N 83.54W
10/04/2006                   FAYETTE            OH   LAW ENFORCEMENT

            OVERTURNED SEMI ON I-71 NEAR JEFFERSONVILLE

0541 PM     HAIL             6 NW WASHINGTON COURT H 39.60N 83.51W
10/04/2006  E0.75 INCH       FAYETTE            OH   LAW ENFORCEMENT

0541 PM     TSTM WND DMG     6 NW WASHINGTON COURT H 39.60N 83.51W
10/04/2006                   FAYETTE            OH   FIRE DEPT/RESCUE

            NUMEROUS TREE LIMBS DOWN ALONG SR 41 BETWEEN
            JEFFERSONVILLE AND WASHINGTON COURT HOUSE

&&

HAWBLITZEL
Local storm report, Oct 4, 5:59 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
559 PM EDT WED OCT 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             COLUMBUS                39.99N 82.99W
10/04/2006  E0.75 INCH       FRANKLIN           OH   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED IN DOWNTOWN COLUMBUS

0555 PM     TSTM WND DMG     COLUMBUS                39.99N 82.99W
10/04/2006                   FRANKLIN           OH   TRAINED SPOTTER

            TREES DOWN IN DOWNTOWN COLUMBUS

&&

HAWBLITZEL

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 4:10 PM EDTSevere Thunderstorm WarningILNClark50 min
Oct 4, 4:27 PM EDTSevere Thunderstorm WarningILNClark, Greene48 min
Oct 4, 4:44 PM EDTSevere Thunderstorm WarningILNLicking46 min
Oct 4, 4:50 PM EDTSevere Thunderstorm WarningILNFranklin40 min
Oct 4, 4:55 PM EDTSevere Thunderstorm WarningILNGreene50 min
Oct 4, 5:00 PM EDTSevere Thunderstorm WarningILNFayette, Madison45 min
Oct 4, 5:32 PM EDTSevere Thunderstorm WarningILNFairfield43 min
Oct 4, 5:40 PM EDTTornado WarningILNFayette35 min
Oct 4, 5:47 PM EDTSevere Thunderstorm WarningILNMadison43 min
Oct 4, 5:55 PM EDTSevere Thunderstorm WarningILNFranklin50 min
Oct 4, 6:01 PM EDTSevere Thunderstorm WarningILNGreene44 min
Oct 4, 6:05 PM EDTSevere Thunderstorm WarningILNMadison40 min
Oct 4, 6:15 PM EDTSevere Thunderstorm WarningILNRoss45 min
Oct 4, 6:25 PM EDTSevere Thunderstorm WarningILNFranklin50 min
Oct 4, 6:52 PM EDTFlash Flood WarningILNFranklin113 min
Oct 4, 6:59 PM EDTTornado WarningILNFranklin20 min
Oct 4, 7:01 PM EDTSevere Thunderstorm WarningILNFairfield, Licking44 min
Oct 4, 7:09 PM EDTSevere Thunderstorm WarningILNRoss66 min
Oct 4, 7:57 PM EDTSevere Thunderstorm WarningILNPike48 min

Nearby

Tornado Warnings in Ohio, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.